• question-icon

    What causes bloated face, chest pain and stomach problems while on Cortisone shots?

default
Posted on Tue, 9 Aug 2016 in Asthma and Allergy
Question: Hi - I am looking to understand what brought on the reaction to the medication to the cortisone injection in my right knee?

And from going to the ER I still continue to have shoulder pains I had along with the other cortisone side effects - pain that now runs down my arm and right hand. Some of the other symptoms lasted several weeks but the shoulder pain etc is still troublesome after several months.

I have tried physiotherapy, acupuncture and had a couple of sessions of chiropractic work which released nerve tension but has come back. I have had X-rays but they have not been commented on to be abnormal.

Can anyone help me who has had experience with a bad reaction to a cortisone injection with marcaine in one part of the body then has a major reaction when body is in flight or fight mode around neck and shoulder? Could this cause an impingement? Thank you!

I had 1 cc of 40mg Kenalog and 1cc of 0.5 marcaine without epinephrine in early March for a cortisone injection to my right knee. I had a terrible reaction and went to the ER 3 days later the worst symptoms were extremely high blood pressure for me 138/88, stabbing/squeezing in my left side of neck and right shoulder.(also crying, felt as if I had drunk 20 cups of coffee, major weight gain in stomach, bloated red face, sleep for small periods, burning at the injection site,sweating, diarrhea.) Although they subsided - the pain in my right shoulder/arm and tingling in my right hand has not gone away. I literally thought I was having a heart attack or stroke. I am trying to understand why this happened and trying to get the insurance co to pay for treatment for my shoulder. I had no reaction 6 months earlier when I had 2 cc kenalog and 6cc of lidocaine.

Any ideas why I may have reacted so violently to the kenalog and marcaine? Thanks so very much! I am a non-smoker, healthy 51 year old, non-diabetic and before I had the injection was actually off-work status resting to see if a knee operation could be avoided. I was not doing any repetitive work or lifting or any strenuous exercise to cause this. My BP is normally low 94/72.

I really would appreciate the insight of a specialized medical professional who has seen this happen.
Thank you in advance.
doctor
Answered by Dr. Kaushal Bhavsar 41 minutes later
Brief Answer:
I don't think your right shoulder symptoms are due to cortisone side effect

Detailed Answer:
Thanks for your question on Healthcare Magic.
I can understand your concern.
Your all immediate symptoms like rise in blood pressure, bloated face, chest pain, decreased sleep, stomach problems etc are due to immediate side effects of cortisone injection.
But your right shoulder symptoms and right hand symptoms are unlikely due to these injections.
Cortisone injection can note cause specific single joint problem.
You might be having age related joint and hand symptoms.
Please let me know
1. What is your vitamin B12 level?
2. What are your calcium and vitamin D3 levels?
Please reply me answers of above asked questions, so that I can guide you better. I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kaushal Bhavsar 5 minutes later
Hi thanks for replying.

However I did not have the shoulder symptoms before I had the pinching/stabbing/squeezing pains in my shoulder from the cortisone injection.

Is it not possible the stress from the allergic reaction to the medicine that caused this pain - and either muscle damage or nerve damage is still in my body?

I had recent yearly medical I am all within normal limits. Thanks
doctor
Answered by Dr. Kaushal Bhavsar 1 hour later
Brief Answer:
I don't think this is the case.

Detailed Answer:
Thanks for your follow up question on Healthcare Magic.
I can understand your concern.
Well, I don't think that these are due to cortisone induced effects.
Stress is caused by cortisone injection. But stress can not cause muscle damage or nerve damage particularly of right upper limb.
So your these symptoms are unlikely due to cortisone side effects.
If you think of muscle damage then get done CPK level.
Have you ever undergone gone CPK level?
Please reply me answer of above asked question, so that I can guide you better. I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 14643 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Epinephrine

doctor1 MD

Hi, I have a severe rash all over the body, the itchiness is unbearable. It started 10 days ago, but getting worse, my whole face is swallen, face,...

doctor1 MD

I keep getting a random throbbing in my neck on the right side...almost like an adrenaline rush would cause. It happens when I am in a relaxed...

doctor1 MD

Hi, ive been getting heart palpatations off and on since my 20s ive gone to the doctor about 10 yrs. ago and had a test wear i wore a heart monitor...

doctor1 MD

My heart goes really fast when I think of it going fast, like 150 to 190bpm. I was told that adrenaline and cortisol get released when you fear and...

doctor1 MD

Last Wednesday I had a blepharoplasty , (upper lids only) and was given injections of Lidocaine and epinephrine to numb the area. Since then, my...

doctor1 MD

My husband has this itchy rash on waistline, bottom of feet and armpits. Help!

doctor1 MD

I had dental work over 30 days ago, and received lidocaine- epinephrine . I had the heart palpitations that day which was expected, but I still...

Get personalised answers from verified doctor in minutes across 80+ specialties

124 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Kaushal Bhavsar
  • Q - Suggest treatment for COPD

  • Q - What causes chronic cough?

  • Q - Suggest treatment for interstitial lung disease

  • Q - Suggest treatment for bronchiectasis

  • Q - Suggest treatment for anxiety and sleeping problems

  • Q - What causes dizziness after eating red meat?

  • Q - How to avoid insomnia caused by Albuterol taken for COPD treatment?

  • Q - What causes prolonged fever?

  • Q - Suggest treatment for clogged ears and inflamation in sinus passage

  • Q - What causes white foamy sputum when suffering from COPD?

backtotop2